Winter Storm, Menominee
- When
- February 16, 7:00 AM CST to 8:00 PM CST
- Where
- Menominee forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.525, -87.510 (the zone’s center; the record gives no point)
Low pressure originating over the southern Plains deepened rapidly as it moved into the Great Lakes region on the afternoon and evening of the 16th. Deep moisture associated with this system brought heavy synoptic and lake-enhanced snow to portions of central Upper Michigan on the 16th and 17th.
Every event with a place to put it; 30 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MQT wrote it up.
Low pressure originating over the southern Plains deepened rapidly as it moved into the Great Lakes region on the afternoon and evening of the 16th. Deep moisture associated with this system brought heavy synoptic and lake-enhanced snow to portions of central Upper Michigan on the 16th and 17th. Measured 12-hour snowfall amounts included 6 inches in Gladstone and Cornell in Delta County, 7 inches in Menominee, 7 inches at Cooks in southern Schoolcraft County and 8 inches at Rainbow Lodge in Luce County. 24-hour lake-enhanced snowfall amounts included 16.7 inches at the National Weather Service in Marquette, 13 inches south of Grand Marais in Alger County and 10 inches at Seney in northern Schoolcraft County. A blast of arctic air behind the departing low brought another round of briefly heavy lake effect snow and near-blizzard to blizzard conditions to western Upper Michigan on the 17th and 18th. Snowfall amounts generally ranged from 3 to 6 inches across much of Ontonagon, Houghton and Keweenaw counties while wind gusts of 30 mph or more lowered visibilities to one-half mile or less. Frequent wind gusts to 35 mph or more and visibilities below one-quarter mile lead to blizzard conditions over the Keweenaw Peninsula during the afternoon hours. Wind chill values also fell to 35 to 45 below zero at the automated observing sites at Ironwood, Iron Mountain and Escanaba on the evening of the 17th and morning of the 18th. Across the rest of west and central Upper Michigan wind chill readings commonly fell into the 25 to 35 below zero range.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Feb 16, 3:15 AM CST, 3 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 415 AM EST THU FEB 16 2006 .DISCUSSION... UPCOMING SYSTEM SLOW TO DEVELOP AS ONLY PRECIP OCCURRING THUS FAR IS LIMITED TO THE FRONTAL BOUNDARY STRETCHING FROM NE OKLAHOMA TO SE LOWER MICHIGAN. ONLY MID/HIGH CLOUDS ACROSS THE CWA AT THE MOMENT BUT PRECIP SHIELD IS JUST SOUTH OF MENOMINEE COUNTY...AND GRB SURFACE OBSERVATION HAS BEEN REPORTING SNOW WITH LOW VIS AND LOW CEILINGS FOR THE PAST FEW HOURS. RADAR DOES SHOW SOME WEAK LAKE EFFECT RETURNS OVER LAKE SUPERIOR WHICH SHOULD GRADUALLY MOVE ONSHORE DURING THE MORNING HOURS. HOWEVER DRY AIR IN PLACE MAY PREVENT MUCH SNOWFALL ACTIVITY UNTIL THE LATE MORNING AND EARLY AFTERNOON HOURS. NAM/GFS INDICATE THE MAIN SURFACE LOW REACHING SOUTHWEST LOWER MI THIS EVENING...AND ACROSS SOUTHERN LAKE HURON BY FRI MORNING. GFS IS A LITTLE QUICKER WITH THE LOW...AND THE SLOWER AND MAYBE SLIGHTLY MORE NORTHERLY 06Z NAM SOLUTION MIGHT HAVE BEST HANDLE ON FEATURES AT THIS TIME. SURFACE PRES FALLS AHEAD OF THE LOW SEEM TO BE SUPPORTING THE NAM SOLUTION AS WELL. STRONG DYNAMIC SUPPORT FOR WIDESPREAD SYNOPTIC SNOWFALL PLUS LAKE ENHANCEMENT SHOULD ALLOW FOR MANY 10 INCH ACCUMULATIONS WITH THE HIGHER TERRAIN AREAS POSSIBLY SEEING CLOSE TO 16 INCHES FOR STORM TOTAL SNOWFALL AMOUNTS BY FRI AFTERNOON. CURRENT HEADLINES REMAIN IN EFFECT...AND ONLY CONCERN IS CONTINUING LAKE EFFECT SNOW ADVISORY FOR THE WESTERN CWA THROUGH FRI NIGHT...PARTICULARLY THE HURON MOUNTAINS UP TO THE KEWEENAW PENINSULA. COLD AIR ADVECTION BEHIND THE DEPARTING LOW HAS TRENDED A FEW DEGREES COLDER OVER PREVIOUS MODEL RUNS...AND CONSENSUS IS FOR 850MB TEMPS TO FALL FROM AROUND -22C AT 12Z FRI TO AROUND -28C BY 00Z SAT. COLD AIRMASS REMAINS IN PLACE THROUGH THE WEEKEND AS 850MB TEMPS ARE SLOW TO WARM UNTIL SUN AFTERNOON WHEN THE FINALLY CLIMB ABOVE -20C. ANY OUTDOOR ACTIVITIES PLANNED AROUND THE CWA THIS WEEKEND WILL BE COLD AS WINDS AND TEMPS MAY CREATE VERY COLD WIND CHILLS. WIND SPEEDS ARE EXPECTED TO BE AT LEAST 10 MPH AT TIMES AND WITH TEMPS OF -10F TO -15F IN THE EARLY MORNING HOURS SAT AND SUN...THIS MAY CREATE WIND CHILLS IN EXCESS OF -35F. THIS WOULD BE COLD ENOUGH TO MEET LOCAL CRITERIA FOR WIND CHILL WARNING...BUT TIMING LOOKS TO BE 5TH AND 7TH PERIODS OF THE FORECAST. WILL ISSUE A SPECIAL WEATHER STATEMENT FOR NOW...BUT LATER SHIFTS MAY NEED TO ISSUE A WIND CHILL HEADLINE PARTICULARLY FOR SAT AND SUN MORNING ACROSS THE WEST HALF OF THE CWA. OTHER CONCERN FOR THIS WEEKEND IS THE LAKE EFFECT SNOW POTENTIAL. NAM/GFS FCST SOUNDINGS INDICATE INVERSIONS CLIMBING TO AROUND 8K FEET FRI EVENING...WITH DEEP MOISTURE WITHIN THE BOUNDARY LAYER. NAM INDICATES A LITTLE BIT DRIER AIR THAN THE GFS WORKING INTO THE LAKE EFFECT REGIME...AS DEWPT DEPRESSIONS BELOW 850MB APPROACH 5C FRI NIGHT. INVERSIONS FALL TO ABOUT 4K FEET BY SAT MORNING...AND WIND FIELDS INDICATE THE KEWEENAW PENINSULA AND LOCATIONS NEAR LAKE SUPERIOR EAST OF MARQUETTE WILL SEE THE BETTER ACCUMULATIONS THROUGH SAT. HOWEVER SNOWFALL AMOUNTS LOOK MARGINAL FOR ADVISORY AS BEST SNOW GROWTH IS LIMITED TO THE LOWEST LEVELS...950MB TEMPS ARE COLDER THAN -20C BEYOND FRI NIGHT. WITH HIGH PRES SLIDING TO THE SOUTH OF THE UPPER GREAT LAKES...AND THEN REMAINING NEARLY STATIONARY OVER THE OHIO AND TENNESSEE RIVER VALLEYS INTO EARLY NEXT WEEK...THIS ALLOWS FOR A WESTERLY FLOW ACROSS UPPER MICHIGAN TO CONTINUE THROUGH THE WEEKEND. MODELS INDICATE WEAK SHORTWAVES TRACKING THROUGH THE UPPER GREAT LAKES AS 500MB TROUGH LINGERS OVER HUDSON BAY AND NORTHERN ONTARIO. THESE SYSTEMS ARE LIKELY TO BE STRAPPED FOR MOISTURE AND MAY NOT CONTRIBUTE MUCH SNOWFALL TO THE AREA EXCEPT FOR LOCATIONS NEAR LAKE SUPERIOR. && .MQT WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING MIZ012 11Z THU-06Z FRI WINTER STORM WARNING MIZ010-011 14Z THU-06Z FRI WINTER STORM WARNING MIZ004-005-013 17Z THU-11Z FRI WINTER STORM WARNING MIZ014 17Z THU-17Z FRI WINTER STORM WARNING MIZ006-007-085 17Z THU-23Z FRI SNOW AND BLOWING SNOW ADVISORY MIZ001>003-009-084 17Z THU-23Z FRI. && LAROSA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 540 AM EST THU FEB 16 2006 MIZ001>007-009>014-084-085-171300- ALGER-BARAGA-DELTA-DICKINSON-GOGEBIC-IRON-KEWEENAW-LUCE-MARQUETTE- MENOMINEE-NORTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-ONTONAGON- SOUTHERN HOUGHTON-SOUTHERN SCHOOLCRAFT- 540 AM EST THU FEB 16 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST AND CENTRAL UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SNOW WILL DEVELOP THIS MORNING AND BECOME HEAVY AT TIMES THIS AFTERNOON AND EVENING EAST OF A LINE FROM BARAGA TO IRON RIVER. BY LATE TONIGHT...AS MUCH AS 8 TO 14 INCHES OF SNOW WILL ACCUMULATE IN THIS AREA...WITH THE GREATEST AMOUNTS OVER THE HIGHER TERRAIN. NORTHEAST WINDS GUSTING UP TO 35 MPH LATE THIS AFTERNOON AND TONIGHT WILL CAUSE AREAS OF BLOWING AND DRIFTING SNOW THROUGHOUT WEST AND CENTRAL UPPER MICHIGAN. SEE THE LATEST WINTER WEATHER STATEMENT FOR COMPLETE DETAILS. GALE FORCE WINDS ARE EXPECTED OVER THE EASTERN TWO-THIRDS OF LAKE SUPERIOR THIS EVENING. EXPECT FREEZING SPRAY TO DEVELOP OVER ALL OF LAKE SUPERIOR THIS AFTERNOON WITH HEAVY FREEZING SPRAY TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SNOW SHOWERS...ESPECIALLY FOR THE SNOWBELT AREAS NEAR LAKE SUPERIOR FAVORED BY WEST AND NORTHWEST WINDS...WILL DEPOSIT AS MUCH AS 4 TO 8 INCHES OF ACCUMULATION FRIDAY AND FRIDAY NIGHT. AN ADDITIONAL 1 TO 3 INCHES CAN BE EXPECTED ON SATURDAY. GUSTY NORTHWEST WINDS WILL ALSO CREATE AREAS OF BLOWING AND DRIFTING SNOW THROUGH FRIDAY AFTERNOON. WIND CHILL READINGS WILL FALL AS LOW AS 30 TO 40 BELOW ZERO LATE FRIDAY NIGHT INTO SATURDAY MORNING...AND AGAIN LATE SATURDAY NIGHT INTO SUNDAY MORNING OVER INTERIOR WEST AND CENTRAL UPPER MICHIGAN. GALE FORCE WINDS ARE POSSIBLE OVER THE EAST TWO-THIRDS OF LAKE SUPERIOR FRIDAY EVENING. EXPECT HEAVY FREEZING SPRAY OVER ALL OF LAKE SUPERIOR TO CONTINUE THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... ANY SNOWFALL REPORTS WILL BE GREATLY APPRECIATED. ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.WEATHER.GOV/MQT (ALL LOWER CASE) LAROSA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 612 AM EST THU FEB 16 2006 MIZ001>007-009>014-084-085-171200- KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE- GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT- SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT- INCLUDING THE CITIES OF...COPPER HARBOR...ONTONAGON...HOUGHTON... HANCOCK...LANSE...MARQUETTE...MUNISING...NEWBERRY...IRONWOOD... IRON RIVER...IRON MOUNTAIN...MENOMINEE...ESCANABA...GLADSTONE... MANISTIQUE...KENTON...SIDNAW...SENEY 512 AM CST THU FEB 16 2006 /612 AM EST THU FEB 16 2006/ BITTER COLD ARCTIC AIR WILL BEGIN TO PUSH INTO THE UPPER GREAT LAKES REGION TONIGHT...AS A STRONG LOW PRESSURE SYSTEM MOVES FROM THE CENTRAL PLAINS INTO SOUTHERN ONTARIO. AS HIGH PRESSURE BUILDS OVER THE NORTHERN PLAINS FRIDAY NIGHT AND THE LOW CONTINUES INTO QUEBEC...A PERSISTENT WEST TO NORTHWEST WIND IN COMBINATION WITH THE COLD ARCTIC AIR WILL CREATE VERY LOW WIND CHILLS AT TIMES FROM FRIDAY EVENING THROUGH SUNDAY MORNING. THE COLDEST AIR AND WIND CHILLS WILL OCCUR OVER THE INTERIOR PORTIONS OF WEST AND CENTRAL UPPER MICHIGAN...ESPECIALLY WEST OF A LINE FROM MUNISING TO ESCANABA. EXPECT WIND CHILLS AS LOW AS 15 TO 30 BELOW ZERO FRIDAY EVENING... WITH READINGS POSSIBLY AS LOW AS 25 TO 40 BELOW ZERO BY SATURDAY MORNING. WIND CHILLS MAY STAY AS LOW AS 5 TO 15 BELOW ZERO THROUGH SATURDAY AFTERNOON...THEN READINGS MAY FALL TO 25 TO 40 BELOW ZERO AGAIN BY SUNDAY MORNING. THESE UNSEASONABLY COLD TEMPERATURES AND WIND CHILLS CAN QUICKLY LEAD TO FROSTBITE AND HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU HAVE OUTDOOR PLANS FOR FRIDAY EVENING AND THROUGH THE WEEKEND...DRESS APPROPRIATELY WITH LAYERS OF CLOTHING AND LIMIT YOUR TIME OUTSIDE TO AVOID EXPOSURE. LAROSA/ROLFSON
The national radar mosaic for the moment the first event began.
15 cold/wind chill, 13 winter storm, 2 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2006Every state in 2006This day in weather historyWarnings in Michigan, February 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5492790, 5492791, 5492792, 5492793, 5492795, 5492796, 5492794, 5492789, 5492797, 5492798, 5492799, 5492800, 5492801, 5492804, 5492802, 5492803, 5492807, 5492808, 5492810, 5492811, 5492812, 5492813, 5492814, 5492815, 5492816, 5492817, 5492818, 5492805, 5492806, 5492809.